Minnesota, 2018

Hail in Minnesota, August 26, 2018

August 26, 2018 · NWS FGF · 2 events in 1 county or zone

Clusters of strong to severe thunderstorms between Bismarck and Jamestown (North Dakota) during the mid evening of August 25th tracked eastward along the Interstate 94 corridor during the late evening and into the early morning hours of August 26th. The storms dropped large hail over portions of Clay County (Minnesota) before weakening again.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Clusters of strong to severe thunderstorms between Bismarck and Jamestown (North Dakota) during the mid evening of August 25th tracked eastward along the Interstate 94 corridor during the late evening and into the early morning hours of August 26th. The storms dropped large hail over portions of Clay County (Minnesota) before weakening again.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 25, 10:44 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 25, 10:44 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1144 PM CDT Sat Aug 25 2018

.UPDATE...
Issued at 1144 PM CDT Sat Aug 25 2018

Made some more adjustments to POPs/weather to reflect current
radar trends. Storms have been riding from the James into the
Sheyenne River Valley, right along the tight MU CAPE gradient.
Although there is still some elevated instability and plenty of
deep layer shear, storms have been weakening as they move east.
Will continue to keep chance POPs going. After this complex moves
off, some of the CAMs bring in some more showers across our
southern counties during the mid to late morning time frame.
Included some very low POPs for this possibility but did not get
too excited as many of the CAMs have been overdoing showers and
storms tonight. Otherwise the better chances for severe weather
look to be Sunday evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM CDT Sat Aug 25 2018

Not much has changed from the thoughts listed on the previous
forecast discussion. The main challenge for this part of the
forecast is thunder chances. As for right now, the cold front has
moved to a Hallock to Grand Forks to Valley City line. There is
some elevated convection in the Devils Lake region, which is
behind the surface cold front. With surface temperatures around 80
and dew points in the mid 60s along and ahead of the front, MLCAPE
values have risen into the 1500-2000 J/kg range. Effective shear
is decent ahead of the front as well. Think the main question is
what will be the kicker. Really don't see a nice wave in the water
vapor imagery.

If storms can get going, they should have plenty to sustain
themselves. High resolution models really do not form much
activity along the surface boundary, but do show hit and miss
activity all night long behind the surface boundary. Therefore
have tried to message the event as a few strong to severe storms
are possible, but more likely it will be hit and miss showers and
weaker storms which will last through the evening and overnight
hours...mainly north of a line from Valley City to Fargo to Park
Rapids. This activity will not bring widespread rain to the area,
rather it will be more localized.

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM CDT Sat Aug 25 2018

For Sunday evening overnight into early Monday, showers and
thunderstorms are expected to spread eastward across North Dakota
and into northern Minnesota. As a robust low pressure system
propagates through the Northern Plains, a warm front will drape west
to east across the forecast area. With high temperatures in the 70s
to middle 80s and dew points in the upper 60s to middle 70s,
moderate to strong instability will develop in southeast ND and the
northwest quarter of MN along and south of this front Sunday
afternoon. Deterministic models differ on the exact placement of the
front and strength of daytime destabilization, but there is good
agreement on the presence of strong effective bulk shear in the
region. A favorable shear profile and moderate instability combine
with a shortwave pushing through central ND to trigger initial
organized cell development along the front Sunday evening in central
to southern ND. Large hail, damaging winds, tornadoes, and heavy
rainfall rates are all possible with this initial activity.

As Sunday evening progresses, this activity will likely develop into
a complex of storms, perhaps linear in nature, as a strong low level
jet kicks in. Thus severe threat is expected to persist overnight as
this complex moves through eastern ND and the northwest quarter of
MN. Precipitable water values in the 1.5 to 2.0 inch range and
favorable strong dynamics suggest potential for localized heavy
rainfall rates. At this time, the greatest amounts of rain are
expected for the northern half of the Red River Valley and adjacent
areas eastward in northern MN. Assuming a larger complex of storms
does develop, a broad area of an inch or two of rain is possible,
with isolated locations receiving storm total amounts of several
inches.

Another round of rain will be possible Tuesday as another shortwave
trough aloft moves quickly through the Northern Plains. With poor
model agreement regarding this disturbance, there is lower
confidence in the precise timing/locations of this additional
rainfall, but with little to no instability, do not see
potential for severe weather at this point.

Behind Sunday's system, temperatures will fall to below normal
values with highs in the 60s to lower 70s for Monday and Tuesday.
Then a warming trend develops for the second half of the week, with
additional rain chances moving back in for Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1144 PM CDT Sat Aug 25 2018

Most TAF sites are VFR except for some MVFR ceilings at KBJI.
Thunderstorms have been moving near KGFK and KFAR and will
continue for the next few hours with VCTS. Some VCSH will be
possible after that although there is some uncertainty. Cloud
decks will be rather chaotic through tomorrow morning with
convection going on and a frontal boundary near the area. Still,
have mostly VFR with some slightly lower decks at KBJI. More
thunderstorms will be moving in late in the period. Winds will be
light and variable or light northeasterly, picking up from the
east later on Sunday. Some speeds in the 12 to 18 kt range with
even a few higher gusts will be possible.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...BP
AVIATION...JR
Hazardous weather outlook, Aug 25, 12:18 PM CST, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
118 PM CDT Sat Aug 25 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
118 PM CDT Sat Aug 25 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms are possible late this
afternoon into tonight. The main hazards from any severe storms
will be one inch hail and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of severe weather is possible Sunday afternoon and
evening. Any severe storms that develop will be capable of all
hazards, including tornadoes. Additional rounds of thunderstorms
will be possible on Tuesday and Friday of next week, but severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 25, 11:44 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1244 AM CDT SUN AUG 26 2018

NDZ038-039-260645-
Barnes ND-Cass ND-
1244 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS AND CENTRAL BARNES
COUNTIES UNTIL 145 AM CDT...

At 1242 AM CDT, Doppler radar was tracking strong thunderstorms
along Interstate 94 between Valley City and Sanborn moving east at
30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Oriska around 1255 AM CDT.
  Tower City around 110 AM CDT.
  Buffalo around 120 AM CDT.
  Ayr around 125 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4677 9837 4704 9832 4712 9745 4668 9748
TIME...MOT...LOC 0542Z 266DEG 26KT 4692 9795

AM
Special weather statement, Aug 26, 12:18 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
118 AM CDT SUN AUG 26 2018

NDZ038-260700-
Barnes ND-
118 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARNES COUNTY UNTIL
200 AM CDT...

At 118 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ypsilanti, or 26 miles southwest of Valley City, moving southeast at
25 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Litchville and Hastings around 200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4663 9844 4683 9844 4678 9796 4663 9805
TIME...MOT...LOC 0618Z 293DEG 21KT 4676 9851

AM
Special weather statement, Aug 26, 12:37 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
137 AM CDT SUN AUG 26 2018

MNZ003-029-NDZ038-039-053-260730-
Clay MN-Wilkin MN-Richland ND-Barnes ND-Cass ND-
137 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY...NORTHWESTERN
WILKIN...CASS...EAST CENTRAL BARNES AND NORTH CENTRAL RICHLAND
COUNTIES UNTIL 230 AM CDT...

At 137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Embden, or 25 miles east of Valley City, moving east at 40 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Embden around 140 AM CDT.
  Chaffee and Wheatland around 145 AM CDT.
  Casselton around 155 AM CDT.
  Durbin around 200 AM CDT.
  Mapleton and Davenport around 210 AM CDT.

Other locations impacted by this storm include Casselton Airport,
West Argusville and Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4672 9780 4699 9777 4707 9664 4656 9667
TIME...MOT...LOC 0637Z 269DEG 34KT 4683 9749

AM
Special weather statement, Aug 26, 12:55 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
155 AM CDT SUN AUG 26 2018

MNZ040-260730-
Grant MN-
155 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 230 AM CDT...

At 155 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Herman to near Sedan. Movement was
northeast at 35 mph.

Dime size hail will be possible with these storms.

Strong thunderstorms will be near...
  Elbow Lake around 225 AM CDT.
  Barrett and Erdahl around 230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4594 9626 4611 9577 4593 9577 4593 9576
      4576 9576 4576 9625
TIME...MOT...LOC 0655Z 237DEG 28KT 4579 9622 4556 9536

AM
Local storm report, Aug 26, 12:59 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
159 AM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             TOWER CITY              46.93N 97.68W
08/26/2018  E0.88 INCH       CASS               ND   PUBLIC

            PICTURE RELAYED THROUGH LOCAL MEDIA SHOWS NICKEL SIZED
            HAIL.

&&

AMOORE
Special weather statement, Aug 26, 1:01 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
201 AM CDT SUN AUG 26 2018

NDZ038-039-049-260745-
Ransom ND-Barnes ND-Cass ND-
201 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES UNTIL 245 AM
CDT...

At 201 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hastings, or 17 miles south of Valley City, moving southeast at 30
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Kathryn around 210 AM CDT.
  Little Yellowstone around 215 AM CDT.
  Fort Ransom State Park, Fort Ransom and Nome around 225 AM CDT.
  Lisbon and Enderlin around 245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4657 9803 4663 9804 4663 9816 4664 9818
      4678 9809 4668 9748 4640 9767
TIME...MOT...LOC 0701Z 296DEG 25KT 4667 9807

AM

The radar

The Fargo/Grand Forks radar (KMVX), 106 km away, was scanning. The volume nearest the first event began at 07:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clay

When
August 26, 1:35 AM CST
Where
Clay County, 0.69 mi S of Comstock
Measured
1 in hail
Reported by
Public
Coordinates
46.660, -96.750

Steady nickel to quarter sized hail fell. Satellite imagery showed widespread wind and hail damage to cropland across central Holy Cross Township.

Hail, Clay

When
August 26, 1:50 AM CST
Where
Clay County, 3.32 mi W of Barnesville Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.650, -96.520

Large hail and very heavy rain fell across eastern Alliance and western Barnesville townships.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772034, 772035.